Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 36, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2016, 12:30 PM EDT for 5 counties in Pennsylvania. It was in force for 75 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 12:30 PM EDT (16:30 UTC)
- Expired
- Jul 18, 2016, 1:45 PM EDT
- In force
- 75 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Lycoming County, PA, Montour County, PA, Northumberland County, PA, Union County, PA
The radar
The State College radar (KCCX), 133 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:15 PM EDT | TSTM WND DMG | Almedia, PA | TREES DOWN |
| Jul 18, 1:15 PM EDT | TSTM WND DMG | Buckhorn, PA | TREES DOWN ALL OVER THE COUNTY ACCORDING TO 911 CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966
WUUS51 KCTP 181630
SVRCTP
PAC037-081-093-097-119-181745-
/O.NEW.KCTP.SV.W.0036.160718T1630Z-160718T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 PM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA...
NORTHEASTERN UNION COUNTY IN CENTRAL PENNSYLVANIA...
NORTHWESTERN NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA...
SOUTHEASTERN LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA...
MONTOUR COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 145 PM EDT.
* AT 1228 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELAWARE
RUN...MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...OBSERVED AND RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES. A PERIOD OF
TORRENTIAL RAIN WILL ALSO ACCOMPANY THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE...BERWICK...MILTON...BLOOMSBURG...LEWISBURG...RUPERT...
RIVERSIDE...ALMEDIA...DELAWARE RUN...FERNVILLE...ALLENWOOD...
EXCHANGE...ROHRSBURG...NUMIDIA...IOLA...SHUMANS...MOORESBURG...
EYERS GROVE...MUNCY AND LIGHTSTREET.
FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
MILE RUN AND NESCOPEK EXITS...SPECIFICALLY FROM MILE MARKERS 204 TO
247.
THIS INCLUDES INTERSTATE 180 FROM MILE MARKERS 1 TO 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4089 7628 4084 7630 4098 7696 4114 7700
4122 7683 4121 7632 4113 7628 4114 7624
4113 7623 4103 7623 4095 7621
TIME...MOT...LOC 1628Z 277DEG 24KT 4111 7679
HAIL...1.75IN
WIND...60MPH
$$
RXR2 follow-up statements
756
WWUS51 KCTP 181655
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EDT MON JUL 18 2016
PAC119-181702-
/O.CAN.KCTP.SV.W.0036.000000T0000Z-160718T1745Z/
UNION PA-
1255 PM EDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4089 7628 4084 7630 4094 7675 4110 7677
4122 7668 4121 7632 4113 7628 4114 7624
4113 7623 4103 7623 4095 7621
TIME...MOT...LOC 1652Z 277DEG 24KT 4109 7658
$$
PAC037-081-093-097-181745-
/O.CON.KCTP.SV.W.0036.000000T0000Z-160718T1745Z/
COLUMBIA PA-NORTHUMBERLAND PA-LYCOMING PA-MONTOUR PA-
1255 PM EDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR COLUMBIA...CENTRAL NORTHUMBERLAND...SOUTHEASTERN LYCOMING AND
MONTOUR COUNTIES...
AT 1252 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
JERSEYTOWN... MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...LARGE HAIL OBSERVED AND RADAR INDICATED STRONG WINDS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...BERWICK...BLOOMSBURG...RUPERT...RIVERSIDE...ALMEDIA...
FERNVILLE...EXCHANGE...ROHRSBURG...NUMIDIA...IOLA...SHUMANS...
MOORESBURG...EYERS GROVE...LIGHTSTREET...JERSEYTOWN...CATAWISSA...
MAINVILLE...MIFFLINVILLE AND BUCKHORN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4089 7628 4084 7630 4094 7675 4110 7677
4122 7668 4121 7632 4113 7628 4114 7624
4113 7623 4103 7623 4095 7621
TIME...MOT...LOC 1652Z 277DEG 24KT 4109 7658
HAIL...1.00IN
WIND...60MPH
$$
RXR348
WWUS51 KCTP 181713
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
113 PM EDT MON JUL 18 2016
PAC081-093-097-181718-
/O.CAN.KCTP.SV.W.0036.000000T0000Z-160718T1745Z/
NORTHUMBERLAND PA-LYCOMING PA-MONTOUR PA-
113 PM EDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NORTHUMBERLAND...
SOUTHEASTERN LYCOMING AND MONTOUR COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4089 7628 4084 7630 4089 7653 4094 7653
4096 7651 4100 7656 4105 7657 4106 7662
4116 7664 4116 7659 4122 7652 4121 7632
4113 7628 4113 7623 4103 7623 4095 7621
TIME...MOT...LOC 1708Z 277DEG 24KT 4108 7643
$$
PAC037-181745-
/O.CON.KCTP.SV.W.0036.000000T0000Z-160718T1745Z/
COLUMBIA PA-
113 PM EDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR COLUMBIA COUNTY...
AT 108 PM EDT...A SEVERE THUNDERSTORM IS LOCATED OVER LIGHTSTREET...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HAIL UP TO QUARTER SIZE.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES REMAINS POSSIBLE. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BERWICK...BLOOMSBURG...RUPERT...ALMEDIA...FERNVILLE...ROHRSBURG...
NUMIDIA...IOLA...SHUMANS...EYERS GROVE...LIGHTSTREET...JERSEYTOWN...
CATAWISSA...MAINVILLE...MIFFLINVILLE...BUCKHORN...SLABTOWN...
LIME RIDGE...CAMBRA AND BENTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL AND DEADLY CLOUD
TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE.
STAY AWAY FROM WINDOWS.
&&
LAT...LON 4089 7628 4084 7630 4089 7653 4094 7653
4096 7651 4100 7656 4105 7657 4106 7662
4116 7664 4116 7659 4122 7652 4121 7632
4113 7628 4113 7623 4103 7623 4095 7621
TIME...MOT...LOC 1708Z 277DEG 24KT 4108 7643
HAIL...1.00IN
WIND...60MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:07 AM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 18, 11:07 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service State College PA 1107 AM EDT MON JUL 18 2016 .SYNOPSIS... An upper level disturbance and cold front will bring scattered showers and a few gusty thunderstorms on Monday. High pressure and dry weather with comfortable humidity will follow for Tuesday through Thursday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Broken convection crossing CWA this morning accompanied by heavy downpours. Severe threat across central sections has dwindled significantly, with main concern from the south central mountains to the Lower Susq, especially if MCV over the Laurel Highlands tracks overhead...as current temps are in the mid to upper 80s at mid morning. The amount of cloud debris and cooling from this early convection will then have a great impact on the instability this afternoon. Still wary that we won't realize the eye popping CAPEs forecast by CAMs. However shear values support vigilant watch...with 0-6km bulk shear values near 40kts. SPC Slight risk continues to cover all but NW mountains...mainly for damaging wind. Stable air moves down from the north in the evening. Maxes will be tricky given cloud cover. Will make adjustments as per morning trends. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Cold front pushes through by 03z, but convection will likely be on-going through then. NAM re-develops convection briefly overnight in the central counties, but no other model does this. Will leave this out for now. Skies clear up over most of the area tonight. Just a very small chance of a shower lingers - esp over the Laurels. With the widespread rain expected fog may develop over much of the area. Mins will drop into the m50s in the north, so fog is much more likely there. Heights will continue to fall on Tuesday, despite the axis of the upper trough moving to the east of our longitude. Tuesday will be about 5F cooler - but dewpoints should be 10-15F lower than today. The NW wind will be gusting to 15 or 20 MPH in the afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... The upper level low over northern Canada should retrograde as the as the upper trough continues its propagation eastward. The mid range period begins with this trough exiting the mid Atlantic region. Behind this trough will be divergent flow, a low and mid level wind shift to the northwest and the advection of drier air into Pennsylvania. A large high pressure system will reside over the central and southern United States. This will dominate the weather pattern through the mid to long range. A ridge will move over Eastern Canada and should keep the area precipitation free through the second half of the week. The next precipitation chance will come next weekend as another trough with a possible frontal rain band should pass through the region. timing and strength remain variable. Temperatures should be fairly moderate and around normal though mid week and be 5 to 10 degrees above normal by next weekend. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... MVFR cigs northwest and central...VFR prevailing through midday hours southeast routes. Strong to locally severe storms possible late morning and afternoon southern and southeastern areas. Maintaining VCTS 16-20Z time period. OUTLOOK... Tue-Wed...No sig wx. Thu-Fri...Isolated thunderstorm impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/DeVoir SHORT TERM...Dangelo LONG TERM...Ross/Ceru AVIATION...DeVoir/Gartner/Steinbugl
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 409 AM EDT MON JUL 18 2016 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-190815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 409 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS 60 MPH OR GREATER AND LARGE HAIL EXCEEDING 1 INCH IN DIAMETER ARE POSSIBLE LATER TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 18, 8:53 AM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
853 AM EDT MON JUL 18 2016
PAZ004>006-010-011-181345-
MCKEAN PA-WARREN PA-CAMERON PA-ELK PA-POTTER PA-
853 AM EDT MON JUL 18 2016
...SPECIAL WEATHER STATEMENT...
AT 852 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
KINZUA BRIDGE STATE PARK...MOVING EAST AT 45 MPH.
VERY HEAVY RAIN IS EXPECTED.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
KANE...BRADFORD...WARREN...SMETHPORT...CROSBY...SHINGLEHOUSE...
KINZUA DAM...LUDLOW...SIZERVILLE...ROULETTE...KEATING SUMMIT...
YOUNGSVILLE...CORYVILLE...REW...COUDERSPORT...CHAPMAN STATE PARK...
WESTLINE...WARREN SOUTH...WETMORE AND SHEFFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.
&&
LAT...LON 4200 7787 4153 7785 4160 7896 4162 7896
4163 7942 4200 7940
TIME...MOT...LOC 1252Z 271DEG 39KT 4175 7867
CERUSpecial weather statement, Jul 18, 12:12 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1212 PM EDT MON JUL 18 2016
PAZ026-034>036-181700-
BEDFORD PA-FULTON PA-HUNTINGDON PA-FRANKLIN PA-
1212 PM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN...FULTON...
BEDFORD...AND HUNTINGDON COUNTIES UNTIL 100 PM EDT...
AT 1212 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WATERFALL...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN IS EXPECTED.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
WELLS TANNERY...DOYLESBURG...WATERFALL...FANNETTSBURG...
UPPER STRASBURG...WILLOW HILL...DUDLEY...ROCKHILL FURNACE...
ROXBURY...COALMONT...ORBISONIA...THREE SPRINGS...BROAD TOP CITY...
SALTILLO...SHADE GAP...SHIRLEYSBURG...DEFIANCE AND ORRSTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4008 7828 4026 7820 4032 7773 4027 7771
4029 7767 4028 7766 4025 7767 4026 7764
4023 7765 4022 7764 4023 7761 4020 7761
4019 7763 4016 7761 4005 7761
TIME...MOT...LOC 1612Z 263DEG 25KT 4018 7808
CERULocal storm report, Jul 18, 12:29 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1229 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HAIL ALLENWOOD 41.09N 76.90W
07/18/2016 E1.75 INCH UNION PA AMATEUR RADIO
&&
EVENT NUMBER CTP1601701
HEADThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:53 AM EDT | Special Weather Statement | CTP | McKean, Potter, Warren | 52 min |
| Jul 18, 11:58 AM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Northumberland, Union | 62 min |
| Jul 18, 12:12 PM EDT | Special Weather Statement | CTP | Huntingdon | 48 min |
| Jul 18, 1:03 PM EDT | Special Weather Statement | CTP | Fulton | 27 min |
| Jul 18, 1:24 PM EDT | Special Weather Statement | CTP | Schuylkill | 51 min |
| Jul 18, 1:29 PM EDT | Special Weather Statement | CTP | Lancaster | 31 min |
| Jul 18, 1:36 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 54 min |
| Jul 18, 2:06 PM EDT | Special Weather Statement | CTP | Franklin | 24 min |
| Jul 18, 2:28 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| Jul 18, 2:43 PM EDT | Special Weather Statement | CTP | York | 47 min |
| Jul 18, 3:04 PM EDT | Special Weather Statement | CTP | Lancaster | 26 min |
| Jul 18, 3:13 PM EDT | Areal Flood Advisory | CTP | Adams, York | 2 hr |
| Jul 18, 3:45 PM EDT | Special Weather Statement | CTP | York | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.